Thunderstorm Wind, Lyon
- When
- June 2, 2:15 PM PST
- Where
- Lyon County, Silver Spgs
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.420, -119.220
Very dry surface air brought exceptionally high-based (some above 12,000 ft AGL) showers and thunderstorms to western Nevada on the 2nd. Even apparently weak showers brought outflow winds over 50 mph to some areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
Very dry surface air brought exceptionally high-based (some above 12,000 ft AGL) showers and thunderstorms to western Nevada on the 2nd. Even apparently weak showers brought outflow winds over 50 mph to some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 2, 12:54 PM PST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
154 PM PDT MON JUN 2 2014
.SYNOPSIS...
LOW PRESSURE WILL REMAIN OVER THE WEST THE NEXT FEW DAYS. GUSTY
WINDS THIS EVENING WILL DIMINISH, WITH LIGHT WINDS THE REST OF THE
WEEK. A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY WELL
NORTH OF INTERSTATE 80, WITH CHANCES SHIFTING TO ALONG HIGHWAY 395
SOUTH OF RENO FOR THURSDAY.
&&
.SHORT TERM...
WEAKLY DEFINED TROUGH WILL REMAIN ALONG THE WEST COAST THE NEXT
COUPLE DAYS, WHICH WILL BRING SOME INSTABILITY FOR A LOW CHANCE OF
THUNDERSTORMS.
ZEPHYR WINDS ACROSS THE EASTERN SIERRA AND WESTERN NEVADA WILL
CONTINUE INTO THIS EVENING WITH GUSTS DIMINISHING BY 10PM. WINDS
FOR TUESDAY AND WEDNESDAY WILL BE LIGHTER WITH A 10-15 MPH BREEZE
OFF THE SIERRA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.
THE BEST CHANCE FOR THUNDERSTORMS INTO THIS EVENING IS EAST OF
HIGHWAY 395 AS THE ZEPHYR WINDS FOCUS DEVELOPMENT FROM LYON
COUNTY TO JUST WEST OF PYRAMID LAKE. DEEP DRY LAYER BELOW 10,000
FEET WILL GREATLY LIMIT RAINFALL AND ALLOW THE STRONG STORMS TO
PRODUCE OUTFLOW WINDS UP TO 55 MPH.
FOR TUESDAY MODELS HOLD ONTO TO THE BEST INSTABILITY NORTH OF
SUSANVILLE TO GERLACH, THOUGH THERE IS A LACK OF A TRIGGER TO GET
STRONGER STORMS TO DEVELOP. BY WEDNESDAY MODELS ARE HINTING AT A
BIT MORE INSTABILITY AND MOISTURE OVER THE NORTHERN SIERRA AS
A WEAK WAVE MOVES INTO NORTHERN CALIFORNIA. HAVE ADDED A SLIGHT
CHANCE TO LASSEN AND PLUMAS COUNTIES, THOUGH THIS MAY NEED TO BE
EXPANDED SOUTH TO RENO-TAHOE AS MODELS SHOW AT LEAST THE POTENTIAL
FOR AFTERNOON CUMULUS BUILD UPS. BRONG
.LONG TERM...THURSDAY THROUGH MONDAY...
MINOR CHANGES WERE MADE TO THE LONG TERM FORECAST. SYNOPTIC PATTERN
KEEPS BROAD TROUGH ACROSS THE REGION THROUGH THE END OF THE WEEK. ON
THURSDAY, A WEAK SHORTWAVE WILL DROP THROUGH THE BASE OF THE TROUGH
BRINGING INCREASED CHANCES FOR THUNDERSTORMS ESPECIALLY ALONG THE
SIERRA SOUTH OF HIGHWAY 50.
DRY, WEST-NORTHWEST FLOW SETTLES IN ACROSS THE REGION ON FRIDAY
WHICH WILL RESULT IN LIMITED CHANCES FOR THUNDERSTORMS ACROSS THE
SIERRA AND WESTERN NEVADA. BY SATURDAY, THE ECMWF AND GFS SOLUTIONS
DIVERGE WITH THE GFS ATTEMPTING TO BUILD IN A WEAK RIDGE WHILE THE
ECMWF MAINTAINS THE BROAD TROUGH ACROSS THE WEST. WARMING
TEMPERATURES WILL ALLOW FOR THERMAL GRADIENTS TO SET UP IN THE
AFTERNOONS STARTING ON SUNDAY AND MONDAY WITH TYPICAL
AFTERNOON/EVENING ZEPHYR WINDS WITH GUSTS TO 30 MPH POSSIBLE.
ALTHOUGH WITH THE DRY, STABLE FLOW IN PLACE THROUGH THE WEEKEND
THERE ARE NO THUNDERSTORMS FORECAST FOR NOW.
TEMPERATURES WILL REMAIN ABOVE NORMAL AND WARM A FEW DEGREES BY THIS
WEEKEND WITH NEVADA VALLEY TEMPERATURES IN THE UPPER 80S TO LOW 90S.
WEISHAHN
&&
.AVIATION...
UPPER LOW MOVING ACROSS THE SIERRA AND WESTERN NEVADA TODAY WILL
BRING ISOLATED HIGH BASED THUNDERSTORMS WITH GUSTY LATE AFTERNOON
AND EVENING WINDS. ZEPHYR (WEST) WINDS DEVELOP THIS AFTERNOON AND
PUSH CONVECTION TO THE EAST. WEST WINDS HAVE ALREADY PICKED UP AT
SIERRA TAF SITES SO THREAT OF THUNDERSTORMS IS UNLIKELY AT KTRK AND
KTVL. AROUND A 5 PERCENT CHANCE OF THUNDERSTORMS STILL EXISTS FOR
KRNO-KCXP THROUGH THE EVENING. MOST OF THE CONVECTION WILL LIKELY BE
CENTERED ACROSS THE PINE NUTS AND VIRGINIA RANGE AS IT FIRST
DEVELOPS MID TO LATE AFTERNOON. WINDS WILL CONTINUE TO INCREASE WITH
GUSTS 25-30KT BY LATE AFTERNOON FOR THE IMMEDIATE LEE OF THE SIERRA.
WEST WINDS WILL PUSH EAST INTO KLOL-KNFL BY EARLY THIS EVENING.
HOHMANN/WEISHAHN
&&
.FIRE WEATHER...
THE MAIN CHANGE TO FORECAST THINKING THROUGH TONIGHT RELATES TO
THUNDERSTORM LOCATION. WESTERLY WINDS HAVE ALREADY KICKED IN FOR
EASTERN CALIFORNIA AND FAR WESTERN NEVADA. THIS SHOULD KEEP THE
FOCUS FOR ISOLATED/WIDELY SCATTERED THUNDERSTORMS EAST OF RENO IN
THE PINE NUT/VIRGINIA RANGES AND OUT INTO THE BASIN AND RANGE, AS
WELL AS IN NORTHWEST NEVADA NORTH OF GERLACH. NOTE THAT, DUE TO THE
VERY DRY SUB-CLOUD LAYERS, ANY STORMS WILL BE CAPABLE OF ERRATIC
OUTFLOW WINDS TO 45-55 MPH ALONG WITH A FEW LIGHTNING STRIKES.
AS FAR AS HUMIDITIES AND WINDS FOR THE RED FLAG WARNINGS IN WESTERN
AND WEST-CENTRAL NEVADA, THEY REMAIN GENERALLY ON TRACK. THE
CHARACTER OF THE WIND LOOKS TO BE MORE SUSTAINED IN THE 15-25 MPH
RANGE FOR THE SIERRA FRONT (MID AFTERNOON) AND BASIN AND RANGE (LATE
AFTERNOON AND EVENING) DUE TO A GOOD GRADIENT ACROSS THE REGION.
THERE IS NOT MUCH WIND ENERGY ALOFT TO MIX DOWN BY LATE AFTERNOON
AND EARLY EVENING WITH THE TROUGH NEARING. THEREFORE, GUSTS
SHOULDN'T BE SUBSTANTIALLY MORE THAN THE SUSTAINED WIND EXCEPT IN
AREAS AFFECTED BY THUNDERSTORMS.
LATE TONIGHT, WINDS SHOULD DIE DOWN SUBSTANTIALLY BUT THEY MAY NOT
GO DOWNSLOPE ESPECIALLY NORTH OF I-80 AS A RESIDUAL GRADIENT PERSISTS
THERE. HUMIDITIES LOOK TO RECOVER TO AT LEAST MODERATE FOR MOST
VALLEYS BY LATE TONIGHT, HOWEVER MIDSLOPES SOUTH OF ABOUT I-80 ARE
FORECAST TO REMAIN POOR WITH A DRY SLOT FILTERING IN. SNYDER
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 4 PM THIS AFTERNOON TO 11 PM PDT THIS
EVENING NVZ453-458.
LAKE WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 11 PM PDT THIS
EVENING NVZ004.
RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING NVZ450.
CA...NONE.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 213 PM PDT MON JUN 2 2014 CAZ070-NVZ001-003>005-022245- SURPRISE VALLEY CALIFORNIA-MINERAL AND SOUTHERN LYON COUNTIES- GREATER RENO-CARSON CITY-MINDEN AREA- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE... FORT BIDWELL...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA... SCHURZ...SPARKS...VERDI...GARDNERVILLE...VIRGINIA CITY... FERNLEY...FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY... EMPIRE...GERLACH 213 PM PDT MON JUN 2 2014 ...GUSTY OUTFLOW WINDS ACROSS WESTERN NEVADA... SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS WESTERN NEVADA WILL LEAD TO ERRATIC OUTFLOW WINDS THROUGH 8 PM. A SHOWER JUST NORTH OF RENO PRODUCED VERY LITTLE RAINFALL AND WIND GUSTS OF 40 MPH. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER WESTERN NEVADA THE NEXT FEW HOURS. DUE TO THE DRY AIR BELOW THE MOUNTAIN TOPS...EVEN WEAK SHOWERS AND THUNDERSTORMS CAN PRODUCE STRONG OUTFLOW WINDS. THE STRONGEST STORMS...MAY PRODUCE OUTFLOW WINDS UP TO 55 MPH. OUTFLOWS CAN LEAD TO SUDDEN CROSS WINDS FOR VEHICLES AND PRODUCE AREAS OF BLOWING DUST WITH VISIBILITY DROPPING BELOW 1 MILE. BRONG HTTP://WEATHER.GOV/RENO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
309 PM PDT MON JUN 2 2014
NVZ003>005-022300-
GREATER RENO-CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
309 PM PDT MON JUN 2 2014
...THUNDERSTORMS WEST OF PYRAMID LAKE...
AT 300 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SUTCLIFFE AND MOVING NORTHEAST AT 5 MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN...AND STRONG GUSTY WINDS TO 50
MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 400 PM PDT INCLUDE...PYRAMID LAKE...SAND
PASS...SUTCLIFFE...THE NEEDLE ROCKS AND TOHAKUM PEAK.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.
&&
LAT...LON 4038 11968 4041 11956 4031 11942 4024 11937
3997 11932 3991 11932 3985 11943 3984 11960
4008 11987
TIME...MOT...LOC 2208Z 229DEG 6KT 3997 11958
WEISHAHNThe Reno radar (KRGX), 43 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530616.